Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 231, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 24, 1998, 9:19 AM CDT for Lyon County, Sioux County, Iowa; Rock County, Minnesota. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1998, 9:19 AM CDT (14:19 UTC)
- Expired
- Aug 24, 1998, 10:20 AM CDT
- In force
- 61 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Lyon County, IA, Sioux County, IA, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 9:32 AM CDT | Thunderstorm Wind 52 | Lester, IA | |
| Aug 24, 9:32 AM CDT | Hail 1 | Lester, IA | |
| Aug 24, 9:32 AM CDT | Hail 2 | Rock Rapids, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 7:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -480 J/kg
- Mixed-layer LCL
- 2119 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -145 m²/s²
- 0-3 km storm-relative helicity
- -145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
670 WUUS1 KFSD 241420 RRA SVRFSD IAC119-167-MNC133-241520- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 919 AM CDT MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCK COUNTY IN SOUTHWESTERN MINNESOTA LYON COUNTY IN NORTHWESTERN IOWA SIOUX COUNTY IN NORTHWESTERN IOWA * UNTIL 1020 AM CDT * AT 915 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES EAST OF SIOUX FALLS TO 5 MILES SOUTHWEST OF CANTON MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KLONDIKE AROUND 925 AM CDT LARCHWOOD AROUND 925 AM CDT BRUCE AROUND 925 AM CDT LESTER AROUND 930 AM CDT ALVORD AROUND 930 AM CDT STEEN AROUND 930 AM CDT ROCK RAPIDS AROUND 940 AM CDT IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. FUHS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:15 PM CDT, 12 hours 4 minutes earlier.
Area forecast discussion, Aug 23, 9:15 PM CDT, 12 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT SUN AUG 23 1998 INDEPTH HAND UPR ANLYS SHOWS UNDERFCST SHORT WV MOVG EWD THRU MONT AND WY TNGT WITH RAPID DVLPMT OF WRM ADV SCT TSTMS INTO SW SD AND NW NEB THIS EVE MOVG ENEWD. SINCE I UPDATED FOR HIGHER POPS LATE TNGT IN CWA AND LOOKS LIKE YET HIGHER POPS FOR MON...WL GO INTO SECOND PERIOD OF FCST TO BEEF UP WORDING...AND ALSO TO GO ALG WITH EARLY EVE QPF. MOISTURE AVBL WITH THIS SYS WL BE RELATIVELY DEEP FEEDING NWD FM ERN NEB AND KS THRU MON AND LCLLY HVY RAIN QUITE PSBL SOMEWHERE IN CWA... BUT WHETHER IT IS TO THE N OR S IS A QUESTION AND WL NOT GO HIGHER THAN 50 PCT POPS. CLDS AND PRECIP MAY ALSO INHIBIT TEMPS IN SOME AREAS OF CWA ON MON. NO USE WAITING FOR MODELS THIS EVE AS THEY HAVE NOT BEEN A LOT OF HELP WITH CONVECTION. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:01 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 34 min |
| Aug 24, 9:22 AM CDT | Tornado Warning | FSD | Sioux | 48 min |
| Aug 24, 8:20 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 50 min |
| Aug 24, 8:36 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.